Discomfort can cause some patients to stop exercises meant to relieve dizziness, even when those patients believe in the exercises' worth, finds a recent study in Rehabilitation Psychology (Vol. 52, No. 1).
Lead researcher Lucy Yardley, PhD, of the University of Southampton, England, found that patients with positive attitudes about the exercises' effectiveness tended to perform them, as she had predicted. But she also found that discomfort significantly affected patients' exercise adherence. In fact dizziness triggered by the exercises--more than anything else--made patients stop doing them.
Yardley and colleagues tracked the progress of 150 patients with vestibular imbalance--an inner-ear disorder that triggers dizziness. Patients began treatment by learning how to perform increasingly intense eye, head and body movements daily at home. The treatment works by helping the inner ear recalibrate to reduce dizziness. But the patient must work through the dizziness before it can lessen, Yardley explains.
To help patients navigate that discomfort, a nurse followed up by phone at one and three weeks after the initial consultation. Immediately following the consultation and three months later, patients filled out questionnaires about the exercises' value and whether they planned to do them. They also rated their degree of dizziness when performing the exercises.
Yardley found that many patients who initially valued and aimed to perform the exercises did so, and ultimately reduced their dizziness. But for some patients, the discomfort was just too much. They stopped exercising, and their dizziness persisted. Some of them still believed they could and should do the exercises, but they couldn't bring themselves to do them. Others became convinced that the exercises couldn't help them.
"It all goes back to operant conditioning," explains Yardley. "If it's punishing you, you just don't do it."
That finding, she says, indicates patients undergoing dizziness rehab need extra support from providers during the first, most dizzying doses.
"The therapist needs to work with the patient during that period to help them overcome their symptom experience and reassure them so they don't stop treatment," Yardley says.
-B. Murray Law
Letters to the Editor
- Send us a letter